Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 85, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 15, 2018, 2:46 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2018, 2:46 PM MDT (20:46 UTC)
- Expired
- Jun 15, 2018, 3:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, CO, Arapahoe County, CO
The radar
The Denver radar (KFTG), 12 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 3355 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475 WUUS55 KBOU 152046 SVRBOU COC001-005-152115- /O.NEW.KBOU.SV.W.0085.180615T2046Z-180615T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 246 PM MDT FRI JUN 15 2018 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... North central Arapahoe County in northeastern Colorado... South central Adams County in northeastern Colorado... * Until 315 PM MDT. * At 245 PM MDT, a severe thunderstorm was located over northwestern Aurora, or 13 miles east of Denver, moving northeast at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Aurora and Watkins. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3967 10471 3979 10471 3981 10459 3969 10459 TIME...MOT...LOC 2045Z 238DEG 7KT 3973 10470 HAIL...<.75IN WIND...60MPH $$ RPK
2 follow-up statements
578 WWUS55 KBOU 152059 SVSBOU Severe Weather Statement National Weather Service Denver CO 259 PM MDT FRI JUN 15 2018 COC001-005-152115- /O.CON.KBOU.SV.W.0085.000000T0000Z-180615T2115Z/ Arapahoe CO-Adams CO- 259 PM MDT FRI JUN 15 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR NORTH CENTRAL ARAPAHOE AND SOUTH CENTRAL ADAMS COUNTIES... At 259 PM MDT, a severe thunderstorm was located over northeastern Aurora, or 15 miles east of Denver, moving northeast at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Aurora and Watkins. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3967 10470 3979 10471 3981 10459 3969 10459 TIME...MOT...LOC 2059Z 238DEG 7KT 3974 10467 HAIL...<.75IN WIND...60MPH $$ RPK
390
WWUS55 KBOU 152111
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
311 PM MDT FRI JUN 15 2018
COC001-005-152121-
/O.EXP.KBOU.SV.W.0085.000000T0000Z-180615T2115Z/
Arapahoe CO-Adams CO-
311 PM MDT FRI JUN 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ARAPAHOE AND
SOUTH CENTRAL ADAMS COUNTIES WILL EXPIRE AT 315 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3967 10470 3979 10471 3981 10459 3969 10459
TIME...MOT...LOC 2111Z 238DEG 7KT 3975 10465
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:40 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 15, 12:40 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1240 PM MDT Fri Jun 15 2018 .UPDATE... Issued at 952 AM MDT Fri Jun 15 2018 Overall, no significant changes to the forecast. Add gusty winds to the grids with thunderstorms this afternoon and evening. There is a slight increase in precipitable water values, but inverted-v profile would support strong winds with limited rainfall, especially from the urban corridor westward to the foothills. && .SHORT TERM...(Today and tonight) Issued at 340 AM MDT Fri Jun 15 2018 Broad high pressure aloft over southern plains states while upper trof making some progress through the Pacific northwest states. The result is a light to moderate southwest flow aloft over Colorado. Still some varying amounts of mid/high level moisture over Colorado but levels are fairly similar to yesterday morning at this time. There will be a weak cold front moving southward across northeast Colorado this morning, and right now has just passed CYS and into northern sections of Larimer and Weld counties. Low level moisture is higher behind this front with dewpoints in the lower 50s. So the surface will cool a few degrees behind the front today but 700mb temps are still rather close to yesterday at 17c. Afternoon high temperatures will be in the lower to mid 90s over the plains this afternoon, again a bit cooler than yesterday due to the front and perhaps a bit more afternoon cloud cover. Forecast soundings for this afternoon still are the inverted-v types with continued dry low levels. Main threat again will be gusty winds with the showers, especially mountains and front range/adjacent plains. Further east on the far northeast plains, storms should be a bit stronger with higher dewpoints with potential CAPE values upwards of 2000j/kg. Could be an isolated severe storm with damaging winds to 60 mph and hail up to 1 inch in diameter. Showers and storms expected to move out of the area/diminish by midnight tonight. .LONG TERM...(Saturday through Thursday) Issued at 340 AM MDT Fri Jun 15 2018 The abnormally moist large scale ridge-trough circulation pattern over the western and central CONUS during the next several days according to the GFS/NAEFS, ECMWF, UKMET and Canadian GEM, promises to generate ample cloud cover, cooler temperatures, and periods of moderate to heavy precip for the forecast area. Air laden with subtropical moisture streaming up from the Gulf of Mexico is progged to merge with an equally moist north bound atmospheric river along the west coast of Mexico at the present time. Embedded within the western moisture stream will be remnants of Tropical Storm Bud. Next, a deep, unseasonably cold upper trough propagating south over California and Nevada early in the period causes a closed mid-level cyclone off the srn California coast to drive inland over nrn Baja where it merges with the remains of Tropical Storm Bud. NAM and GFS show these features combining into an open wave and lifting newrd over Arizona/wrn New Mexico Sat/Sat night, and eventually over Colorado Sun/Sun night. At the core of the Mexican atmospheric river, mean layer precipitable water values range from 2-3.5 standard deviations above average. All this moisture is projected to reach srn Colorado by Sat afternoon, and n-central/nern Colorado by late Sat night/Sun morning. Meanwhile, a cold front is forecast to slip south acrs nern Colorado during the pre-dawn hours Sun, with a sfc low forming on this bndry up near Sterling. Circulation around this low will likely enhance the northeast/upslope flow behind the front, consequently piling low- level moisture up against the Front Range and Palmer Divide. Models indicate afternoon PW values along the Front Range over 1.25 inches. QG omega fields also indicate an increase in large scale lift through the day in advance of the shortwave approaching from the 4-corners area. Either late afternoon or early evening, could see a line of shwrs/ t-storms slowly moving off the Front Range and over the I-25 corridor, possibly producing 1-2 inch per hour rainfall rates that could result in localized low-land and street flooding. Burn scars will be most prone to flooding should the heavy precip develop. The high country should also see periods of moderate to heavy precip Sat night and Sun. The heaviest precip in the high country Sun may fall roughly north of I-70 during max heating and with the passing shortwave. Steep lapse rates could also generate a few late day storms capable of hail. Sun night, models show the subtropical moisture plume shifting north and east of the forecast area, and therefore a drop off in precip along with partial clearing. The lull in precip appears short-lived with the cold upper trough out west migrating east, and yet another cold front dropping in from Wyoming. The approaching trough cools and re-saturates mid and high-levels, while post-frontal upslope flow cools temperatures even further and returns low-level moisture to the high plains. Could see another round of locally heavy rainfall over and along the Front Range Mon afternoon and evening. Mon through Thu, weather conditions should remain moist and unsettled across the region with waves of moisture flowing up into Colorado around a broad, unusually cool upper trough hanging out over the northwest quadrant of the CONUS. Showers and t-storms will remain in the forecast every day, with the best chance for measurable precip over and adjacent to the Front Range during the afternoon and evening hours. Temps through the period are likely to stay below average for mid June with the coolest readings Mon and Tue. Warming late in the period should result in more thunderstorms and less showery type precip. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 952 AM MDT Fri Jun 15 2018 East/northeast surface winds expected following the weak cold front earlier this morning. Could see a bit higher threat of showers/storms this afternoon given the higher low level moisture behind the am front. Still main threat will be gusty and erratic winds. Current TAF has this covered so only minimal changes planned for 18z issuance. && .FIRE WEATHER... Issued at 1235 PM MDT Fri Jun 15 2018 A couple of locations in Jackson and Grand counties approaching criteria in both wind and rh early this afternoon, so have opted to go with a Red Flag Warning in fire weather zones 211 and 213 until 8 pm this evening. Elsewhere, the fire danger will remain high with low relative humidities in the teens this afternoon but less wind so no highlights planned there at this time. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ211-213. && UPDATE...Cooper SHORT TERM...Entrekin LONG TERM...Baker AVIATION...Cooper FIRE WEATHER...Cooper
Hazardous weather outlook, Jun 15, 11:27 AM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1127 AM MDT Fri Jun 15 2018 COZ030>051-161730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1127 AM MDT Fri Jun 15 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Expect isolated to scattered coverage of afternoon and evening showers and thunderstorms over the mountains and plains. The main threat with the showers will again be gusty winds up to 45 mph. Slightly cooler temperatures can be expected following the passage of a weak cold front earlier this morning, along with higher low level moisture. This may lead to stronger and possibly a severe storm over the far northeast plains with damaging winds to 60 mph and hail up to one inch in diameter. The thunderstorms will diminish by later this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Shower and thunderstorm coverage will increase this weekend and remain elevated through most of next week. The main threat from storms this weekend will be heavy rainfall, which could result in localized flooding. Burn scars will be particularly prone, although urban or poor drainage areas may also see some flooding should heavy rainfall develop. Moist upslope flow behind a cold front will expand the risk of heavy rainfall into the I-25 Corridor and adjacent plains Sunday afternoon and evening. One or two storms may also be severe with large hail the main threat. The unsettled weather and potential for locally heavy rainfall will remain in the forecast through the mid part of next week. A couple severe storms will again be possible Tuesday and Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today.
In the hours before
Special weather statement, Jun 15, 2:40 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Denver CO
240 PM MDT FRI JUN 15 2018
COZ040-041-043-152130-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
240 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...SOUTH
CENTRAL WELD...WESTERN ARAPAHOE...EASTERN DENVER AND WESTERN ADAMS
COUNTIES UNTIL 330 PM MDT...
At 238 PM MDT, Doppler radar was tracking scattered thunderstorms
along a line extending from near Keenesburg to 3 miles southeast of
Roxborough Park, or along a line extending from 24 miles southeast
of Greeley to 23 miles south of Denver. Movement was northeast at 20
mph.
Brief wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Eastern Denver, Aurora, Centennial, eastern Highlands Ranch, northern
Castle Rock, northeastern Commerce City, Parker, Brighton, Greenwood
Village, Lone Tree, Denver International Airport, Lochbuie, Hudson,
Keenesburg, Surrey Ridge, Arapahoe Park, Buckley AFB, Beverly Hills,
Watkins and Prospect Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3941 10495 3944 10500 4013 10469 4012 10438
4000 10445 4000 10451 3989 10450 3939 10477
3937 10496
TIME...MOT...LOC 2038Z 236DEG 16KT 4010 10455 3940 10504
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:35 PM MDT | Red Flag Warning | BOU | Grand, Jackson, Summit | 7 hr |
| Jun 15, 2:40 PM MDT | Special Weather Statement | BOU | Denver | 50 min |
| Jun 15, 2:49 PM MDT | Special Weather Statement | BOU | Weld | 26 min |
| Jun 15, 2:54 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jun 15, 3:54 PM MDT | Special Weather Statement | BOU | Lincoln | 36 min |
| Jun 15, 4:09 PM MDT | Special Weather Statement | BOU | Adams | 36 min |
| Jun 15, 4:18 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 27 min |
| Jun 15, 4:52 PM MDT | Special Weather Statement | BOU | Washington | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.